Alert archive / Wyoming / Tornado Warnings in 2006

Tornado Warning 10, NWS Cheyenne, WY

July 3, 2006Converse County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jul 3, 2006, 5:44 PM MDT for Converse County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 5:44 PM MDT (23:44 UTC)
Expired
Jul 3, 2006, 6:30 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 189 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KCYS 032344
TORCYS
WYC009-040030-
/O.NEW.KCYS.TO.W.0010.060703T2344Z-060704T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
544 PM MDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  NORTHWEST OF BOXELDER...OR ABOUT 20 MILES SOUTHEAST OF
  EVANSVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS WILL BE NEAR...
  BOXELDER BY 600 PM MDT...
  CAFFEE POINT BY 620 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4287 10573 4279 10602 4244 10598 4245 10556

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 040005
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT MON JUL 3 2006

WYC009-040030-
/O.CON.KCYS.TO.W.0010.000000T0000Z-060704T0030Z/
CONVERSE WY-
605 PM MDT MON JUL 3 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
SOUTHWESTERN CONVERSE COUNTY...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BOXELDER...OR
ABOUT 26 MILES SOUTHEAST OF EVANSVILLE...MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  CAFFEE POINT BY 625 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4287 10573 4279 10602 4244 10598 4245 10556

$$

JR
000 
WWUS55 KCYS 040029
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
629 PM MDT MON JUL 3 2006

WYC009-040040-
/O.EXP.KCYS.TO.W.0010.000000T0000Z-060704T0030Z/
CONVERSE WY-
629 PM MDT MON JUL 3 2006

...THE TORNADO WARNING FOR SOUTHWESTERN CONVERSE COUNTY EXPIRES AT
630 PM MDT...

AT 628 PM MDT...DOPPLER WEATHER RADAR INDICATED THAT THE STORM THAT 
PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER LIKELY TO 
PRODUCE A TORNADO. FOR THIS REASON...THE TORNADO WARNING FOR 
SOUTHWEST CONVERSE COUNTY IS BEING ALLOWED TO EXPIRE.

LAT...LON 4287 10573 4279 10602 4244 10598 4245 10556

$$

JR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 3, 1:55 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 3, 1:55 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT MON JUL 3 2006

.SHORT TERM...TODAY THRU WEDNESDAY...ENTIRE CWA IS IN A LIGHT
FLOW REGIME BETWEEN A DEVELOPING STRONG CANADIAN SURFACE HIGH AND
A SW CONUS LOW. WEAK BUT SUSTAINED UPSLOPE FLOW IS ADVECTING VERY
HIGH DEWPOINTS...SO NUMEROUS THUNDERSTORMS ARE AGAIN FORMING
AGAINST THE RANGES. UPPER SUPPORT IS NOT AS MUCH AS YESTERDAY...SO
NOT EXPECTING AN OUTBREAK OF SEVERE WEATHER THIS AFTERNOON...BUT
FLASH FLOODING IS ANOTHER MATTER. WITH STEERING FLOW BEING LESS
THAN 10 KTS AGAIN...WILL GO AHEAD AND ISSUE A FFW FOR THE LARAMIE
RANGE AND ADJACENT PLAINS TO THE NEB BORDER. THETA-E RIDGE DOES
NOT EXTEND MUCH EASTWARD BEYOND THE NEB BORDER...SO WILL CUT IT
OFF THERE. AS THE HIGH BUILDS OVERNIGHT A PRONOUNCED BOUNDARY IS
PROGGED TO SET UP BY BOTH THE GFS AND WRF. THIS BOUNDARY WILL
SLIDE SOUTH AND FOCUS CONVECTION SQUARELY ON THE CWA FOR THE
HOLIDAY. GOOD CHANCE OF RAIN ALL DAY WITH YET ANOTHER SEVERE
THREAT AND FLASH FLOOD THREAT. THE BOUNDARY WILL LINGER THROUGH
WEDNESDAY SO MORE RAIN CHANCES THROUGH THEN. TEMPERATURES WILL BE
COOLER ON TUESDAY WITH THE BOUNDARY PASSAGE.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...THE UPPER RIDGE
AXIS MAKES A SLOW TRANSITION FROM WEST OF THE CONTINENTAL DIVIDE
TO THE GREAT PLAINS. THIS SHOULD FAVOR AFTERNOON STORMS ACROSS THE
WESTERN PORTION OF THE FORECAST AREA FOR MOST OF THE PERIOD...
ESPECIALLY WITH A GOOD FEED OF MONSOON MOISTURE EXPECTED TO
CONTINUE. THIS SCENARIO WILL ALSO ALLOW HEAT TO INCREASE OVER THE
PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL 9 PM MONDAY FOR WYZ066-WYZ067-WYZ068-
     WYZ069-WYZ070.
NE...NONE.

&&

SHORT TERM...SOWKO
LONG TERM....POMEROY
Hazardous weather outlook, Jul 3, 10:40 AM MDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT MON JUL 3 2006

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-041100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1040 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
THE LARAMIE RANGES THEN DRIFT EASTWARD OVER THE PLAINS THROUGH THIS
EVENING. A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO AN INCH IN
DIAMETER.  HEAVY RAINFALL AND LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
ONCE AGAIN TUESDAY...WITH LESS COVERAGE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MID-AFTERNOON TODAY.

WYZ061>063-065-041100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1040 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER ALBANY AND CARBON
COUNTIES THIS AFTERNOON...THEN END OR MOVE OUT OF THE AREA THIS
EVENING. A COUPLE OF STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
AGAIN TUESDAY AND WEDNESDAY.  ISOLATED THUNDERSTORMS WILL REMAIN
POSSIBLE MAINLY OVER THE MOUNTAINS THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 3, 3:47 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      10 W CHEYENNE           41.15N 104.98W
07/03/2006                   LARAMIE            WY   FIRE DEPT/RESCUE

            LONETREE CREEK FILLING QUICKLY...STANDING WATER IN LOW
            LYING AREAS...ALL DRAINAGES FULL.

&&

ASOWKO
Local storm report, Jul 3, 3:52 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             CHEYENNE                41.15N 104.79W
07/03/2006  E0.50 INCH       LARAMIE            WY   NWS EMPLOYEE

            AT NWS OFFICE...FOR LAST 10 MINUTES...ONGOING...PLUS
            TORRENTIAL RAIN

&&

ASOWKO
Local storm report, Jul 3, 4:11 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
07/03/2006                   LARAMIE            WY   LAW ENFORCEMENT

            WAIST DEEP WATER AT 24TH STREET NRAR HOSPITAL. HOSPITAL
            EMERGENCY ROOM PARKING LOT FLOODED.

&&

ASOWKO
Local storm report, Jul 3, 4:11 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
07/03/2006                   LARAMIE            WY   LAW ENFORCEMENT

            WAIST DEEP WATER AT 24TH STREET NEAR HOSPITAL. HOSPITAL
            EMERGENCY ROOM PARKING LOT FLOODED.

&&

ASOWKO
Local storm report, Jul 3, 4:37 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
07/03/2006                   LARAMIE            WY   AMATEUR RADIO

            19TH AND LOGAN...WATER IS BUMPER HIGH RUNNING FAST DOWN
            STREET.

&&

ASOWKO
Local storm report, Jul 3, 5:37 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
537 PM MDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
07/03/2006                   LARAMIE            WY   NWS EMPLOYEE

            DRY CREEK IS OVER IT BANKS AT PRAIRIE AND DELL RANGE

&&

ASOWKO

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:09 PM MDTFlash Flood WatchCYS7 hr
Jul 3, 3:26 PM MDTFlash Flood WarningCYSLaramie2 hr
Jul 3, 4:06 PM MDTFlash Flood WarningCYSLaramie3 hr
Jul 3, 4:49 PM MDTSevere Thunderstorm WarningCYSConverse28 min
Jul 3, 5:11 PM MDTTornado WarningCYSConverse34 min
Jul 3, 5:12 PM MDTFlash Flood WarningCYSPlatte2 hr

Nearby

Tornado Warnings in Wyoming, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.